Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 6, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jan 7, 2017, 4:37 PM PST for Kern County, California. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 7, 2017, 4:37 PM PST (00:37 UTC)
- Expired
- Jan 7, 2017, 5:30 PM PST
- In force
- 53 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
The radar
The Los Angeles radar (KVTX), 50 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -316 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- 0.0
The text
As transmitted.
459
WGUS56 KHNX 080037
FFWHNX
CAC029-080130-
/O.NEW.KHNX.FF.W.0006.170108T0037Z-170108T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
437 PM PST SAT JAN 7 2017
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
South central Kern County in central California...
* Until 530 PM PST
* At 436 PM PST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Mount Pinos, Frazier Park, Pine Mountain Club, Lebec, Grapevine,
Lake Of The Woods and Interstate 5 over the Grapevine.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
3488 11928 3488 11938 3490 11939 3490 11947
3499 11947 3497 11886 3482 11878 3482 11889
3479 11889 3479 11897
$$
Rowe2 follow-up statements
883
WGUS76 KHNX 080106
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
506 PM PST SAT JAN 7 2017
CAC029-080130-
/O.CON.KHNX.FF.W.0006.000000T0000Z-170108T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
506 PM PST SAT JAN 7 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PST FOR
SOUTH CENTRAL KERN COUNTY...
At 505 PM PST, Doppler radar indicated heavy rain across the warned
area. Flash flooding is expected to begin shortly.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Mount Pinos, Frazier Park, Pine Mountain Club, Lebec, Grapevine, Lake
Of The Woods and Interstate 5 over the Grapevine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
3488 11928 3488 11938 3490 11939 3490 11947
3499 11947 3497 11886 3482 11878 3482 11889
3479 11889 3479 11897
$$
Rowe217
WGUS76 KHNX 080125
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
525 PM PST SAT JAN 7 2017
CAC029-080133-
/O.EXP.KHNX.FF.W.0006.000000T0000Z-170108T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
525 PM PST SAT JAN 7 2017
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KERN COUNTY WILL EXPIRE
AT 530 PM PST...
The heavy rain has ended, but areas of moderate rain will continue
across the warned area. Rock and mud slides will continue to be
possible.
LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
3488 11928 3488 11938 3490 11939 3490 11947
3499 11947 3497 11886 3482 11878 3482 11889
3479 11889 3479 11897
$$
RoweWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 3:49 PM PST, 48 minutes earlier.
Area forecast discussion, Jan 7, 3:49 PM PST, 48 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 349 PM PST Sat Jan 7 2017 .SYNOPSIS...Periods of heavy rain and high Sierra snow will continue over the central California interior through Sunday night. Much of next week will be mild and wet as additional storm systems track inland from the Pacific. && .DISCUSSION... Very wet conditions today as an atmospheric river continues to affect central CA. Radar has been estimating very heavy rainfall over the sierra along the West slopes of Tulare and Fresno counties. Some gages have recorded over an inch of rain in the past six hours. The morning sounding from Vandenberg AFB show a strong onshore flow with a low level flow from ssw at 40kt and a mid level flow around 10kft WSW 50-60kt. This flow is creating some gusty winds along and below the West side hills of the San Joaquin Valley. The freezing level is fairly high 10kft at KVBG. This will keep the threat of heavy snow above 9kft and maintain a threat of damaging weather to flash flooding in the mountains and areal flooding in the valley. In the short Term...A fetch of tropical moisture continues to move onshore over the central coast. Wind direction at mid levels will be favorable for orographic lift over the Sierra Nevada through Sunday night and expected to receive very heavy precipitation. Rain in the lower elevations adjacent in the San Joaquin Valley will be heavy at times through at least this evening. High resolution models show potential for Gusty winds developing in Merced county and along the West side of San Joaquin Valley early Sunday due a disturbance and surface low pushing through the delta area. Satellite images show the atmospheric river shifting North off the CA coastal waters due a a deepening low upstream in the Epac. The ridge amplifies northward shifting the fetch of moisture toward N CA. This should provide a break in rainfall in Kern County later tonight and much of the South Valley on Sunday. Precipitation will likely continue in the orographic regions of the Sierra and in the extreme northern parts of the San Joaquin valley. A cold front approaching from the northwest will bring a southward shift of the atmospheric river Sunday evening. Precipitation should return to Kern County late Sunday night and continue into Monday as the cold front exits South and East of the area. A slow drying, clearing trend should take place Monday afternoon behind the weather system. The North sectors of the central valley and Sierra Nevada towards Yosemite may likely continue to see precipitation Monday night as another trough moves into N CA. Snow levels will lower to about 5500 feet in the Sierra Monday afternoon, then fluctuate little through Tuesday night. The latter part of the forecast will remain unsettled due to a series of disturbances moving through the North and Central CA. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is low. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flash Flood Watch through Monday afternoon CAZ093>097. Wind Advisory until 5 PM PST this afternoon CAZ092-095. Flood Watch through Monday afternoon CAZ089>092. && public...MV avn/fw...MV prev discussion...Durfee synopsis...MV weather.gov/hanford
In the hours before
Local storm report, Jan 7, 12:32 PM PST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1232 PM PST SAT JAN 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM FLOOD 11 W CALIFORNIA HOT SPR 35.89N 118.86W
01/07/2017 TULARE CA LAW ENFORCEMENT
REPORTED AT 35.891299 -118.861304, ROAD M-62
IS 'WASHED OUT", REPORTED BY CHP.
&&
WPLocal storm report, Jan 7, 12:34 PM PST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1234 PM PST SAT JAN 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM FLOOD 11 W CALIFORNIA HOT SPR 35.89N 118.86W
01/07/2017 TULARE CA LAW ENFORCEMENT
REPORTED AT 35.891299 -118.861304, ROAD M-52
IS 'WASHED OUT", REPORTED BY CHP.
&&
WPLocal storm report, Jan 7, 1:31 PM PST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
131 PM PST SAT JAN 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM FLOOD 5 N LIVINGSTON 37.46N 120.74W
01/07/2017 MERCED CA LAW ENFORCEMENT
REPORTED AT 37.462962 -120.739831. ROADWAY
FLOODING AT HARDING/CORTEZ REPORTED BY CHP.
&&
WPLocal storm report, Jan 7, 2:42 PM PST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
242 PM PST SAT JAN 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM DEBRIS FLOW 11 SSE SHAVER LAKE 36.97N 119.22W
01/07/2017 FRESNO CA LAW ENFORCEMENT
REPORTED AT 36.969361 -119.216689.
BASKETBALL SIZE BOULDERS IN ROADWAY.
&&
WPLocal storm report, Jan 7, 2:45 PM PST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
245 PM PST SAT JAN 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM FLOOD 2 ENE THREE RIVERS 36.46N 118.87W
01/07/2017 TULARE CA LAW ENFORCEMENT
REPORTED AT 36.459673 -118.871483. ROADWAY
FLOODED REPORTED BY CHP.
&&
WPLocal storm report, Jan 7, 3:01 PM PST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
301 PM PST SAT JAN 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLOOD 4 NW CARUTHERS 36.59N 119.89W
01/07/2017 FRESNO CA LAW ENFORCEMENT
REPORTED AT 36.590273 -119.888709. ROADWAY
FLOODING REPORTED BY CHP.
&&
WPThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 4:24 PM PST | Flash Flood Warning | HNX | Tulare | 3 hr |
| Jan 7, 6:20 PM PST | Areal Flood Advisory | HNX | Fresno, Madera, Tulare | 6 hr |
| Jan 7, 7:06 PM PST | Areal Flood Advisory | HNX | Kern | 114 min |
| Jan 7, 7:27 PM PST | Flash Flood Warning | HNX | Tulare | 3 hr |
| Jan 7, 10:39 PM PST | Areal Flood Advisory | HNX | Tulare | 6 hr |
| Jan 8, 1:16 AM PST | Special Weather Statement | HNX | Merced | 44 min |
| Jan 8, 2:27 AM PST | Special Weather Statement | HNX | Mariposa | 48 min |
| Jan 8, 2:56 AM PST | Wind Advisory | HNX | 22 hr | |
| Jan 8, 3:14 AM PST | Special Weather Statement | HNX | Madera | 46 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.